An axiomatic characterization of the Brownian map
[Une caractérisation axiomatique de la carte brownienne]
Journal de l’École polytechnique — Mathématiques, Tome 8 (2021) , pp. 609-731.

La carte brownienne est un espace métrique mesuré aléatoire homéomorphe à une sphère, qui est construit en « recollant » les arbres continus décrits respectivement par l’abscisse et l’ordonnée d’un serpent brownien. Nous présentons une construction alternative, reliée au processus d’épluchage ou au cactus brownien, qui produit une surface à partir d’un certain processus de branchement décoré, correspondant à un parcours « en largeur » de la carte brownienne par une exploration.

En utilisant ces idées, nous montrons que la carte brownienne est le seul espace métrique mesuré aléatoire homéomorphe à une sphère possédant certaines propriétés, à savoir l’invariance d’échelle et l’indépendance conditionnelle du côté intérieur et du côté extérieur de certaines « tranches » délimitées par des géodésiques et des bords de boules métriques. Nous formulons aussi une caractérisation en termes du réseau de Lévy produit par une exploration métrique d’un point typique pour la métrique à un autre. Ce résultat est un élément important dans une série d’articles montrant l’équivalence entre la carte brownienne et la sphère en gravité quantique de Liouville de paramètre γ=8/3.

The Brownian map is a random sphere-homeomorphic metric measure space obtained by “gluing together” the continuum trees described by the x and y coordinates of the Brownian snake. We present an alternative “breadth-first” construction of the Brownian map, which produces a surface from a certain decorated branching process. It is closely related to the peeling process, the hull process, and the Brownian cactus.

Using these ideas, we prove that the Brownian map is the only random sphere-homeomorphic metric measure space with certain properties: namely, scale invariance and the conditional independence of the inside and outside of certain “slices” bounded by geodesics and metric ball boundaries. We also formulate a characterization in terms of the so-called Lévy net produced by a metric exploration from one measure-typical point to another. This characterization is part of a program for proving the equivalence of the Brownian map and the Liouville quantum gravity sphere with parameter γ=8/3.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/jep.155
Classification : 60D05
Mots clés : Carte brownienne, serpent brownien, arbre brownien, disque brownien, carte planaire aléatoire, gravité quantique de Liouville
@article{JEP_2021__8__609_0,
     author = {Jason Miller and Scott Sheffield},
     title = {An axiomatic characterization of {the~Brownian} map},
     journal = {Journal de l{\textquoteright}\'Ecole polytechnique {\textemdash} Math\'ematiques},
     pages = {609--731},
     publisher = {\'Ecole polytechnique},
     volume = {8},
     year = {2021},
     doi = {10.5802/jep.155},
     language = {en},
     url = {https://jep.centre-mersenne.org/articles/10.5802/jep.155/}
}
Jason Miller; Scott Sheffield. An axiomatic characterization of the Brownian map. Journal de l’École polytechnique — Mathématiques, Tome 8 (2021) , pp. 609-731. doi : 10.5802/jep.155. https://jep.centre-mersenne.org/articles/10.5802/jep.155/

[Ald91a] D. Aldous - “The continuum random tree. I”, Ann. Probab. 19 (1991) no. 1, p. 1-28 | Article | MR 1085326 | Zbl 0722.60013

[Ald91b] D. Aldous - “The continuum random tree. II. An overview”, in Stochastic analysis (Durham, 1990), London Math. Soc. Lecture Note Ser., vol. 167, Cambridge Univ. Press, Cambridge, 1991, p. 23-70 | Article | MR 1166406 | Zbl 0791.60008

[Ald93] D. Aldous - “The continuum random tree. III”, Ann. Probab. 21 (1993) no. 1, p. 248-289 | Article | MR 1207226 | Zbl 0791.60009

[ALG18] C. Abraham & J.-F. Le Gall - “Excursion theory for Brownian motion indexed by the Brownian tree”, J. Eur. Math. Soc. (JEMS) 20 (2018) no. 12, p. 2951-3016 | Article | MR 3871497 | Zbl 06991336

[Ang03] O. Angel - “Growth and percolation on the uniform infinite planar triangulation”, Geom. Funct. Anal. 13 (2003) no. 5, p. 935-974 | Article | MR 2024412 | Zbl 1039.60085

[AS03] O. Angel & O. Schramm - “Uniform infinite planar triangulations”, Comm. Math. Phys. 241 (2003) no. 2-3, p. 191-213 | Article | MR 2013797 | Zbl 1098.60010

[BBCK18] J. Bertoin, T. Budd, N. Curien & I. Kortchemski - “Martingales in self-similar growth-fragmentations and their connections with random planar maps”, Probab. Theory Related Fields 172 (2018) no. 3-4, p. 663-724 | Article | MR 3877545 | Zbl 1451.60047

[BBI01] D. Burago, Y. Burago & S. Ivanov - A course in metric geometry, Graduate Studies in Math., vol. 33, American Mathematical Society, Providence, RI, 2001 | MR 1835418

[BCK18] J. Bertoin, N. Curien & I. Kortchemski - “Random planar maps and growth-fragmentations”, Ann. Probab. 46 (2018) no. 1, p. 207-260 | Article | MR 3758730 | Zbl 1447.60058

[Beg44] E. G. Begle - “Regular convergence”, Duke Math. J. 11 (1944), p. 441-450 | Article | MR 10964 | Zbl 0061.39903

[Ber96] J. Bertoin - Lévy processes, Cambridge Tracts in Math., vol. 121, Cambridge University Press, Cambridge, 1996 | Zbl 0861.60003

[Ber07] O. Bernardi - “Bijective counting of tree-rooted maps and shuffles of parenthesis systems”, Electron. J. Combin. 14 (2007) no. 1, article ID 9, 36 pages | MR 2285813 | Zbl 1115.05002

[BM17] J. Bettinelli & G. Miermont - “Compact Brownian surfaces I: Brownian disks”, Probab. Theory Related Fields 167 (2017) no. 3-4, p. 555-614 | Article | MR 3627425 | Zbl 1373.60062

[BMS00] M. Bousquet-Mélou & G. Schaeffer - “Enumeration of planar constellations”, Adv. in Appl. Math. 24 (2000) no. 4, p. 337-368 | Article | MR 1761777 | Zbl 0955.05004

[Cha96] L. Chaumont - “Conditionings and path decompositions for Lévy processes”, Stochastic Process. Appl. 64 (1996) no. 1, p. 39-54 | Article | Zbl 0879.60072

[CK14] N. Curien & I. Kortchemski - “Random stable looptrees”, Electron. J. Probab. 19 (2014), article ID 108, 35 pages | Article | MR 3286462 | Zbl 1307.60061

[CLG16] N. Curien & J.-F. Le Gall - “The hull process of the Brownian plane”, Probab. Theory Related Fields 166 (2016) no. 1-2, p. 187-231 | Article | MR 3547738 | Zbl 1347.05226

[CLG17] N. Curien & J.-F. Le Gall - “Scaling limits for the peeling process on random maps”, Ann. Inst. H. Poincaré Probab. Statist. 53 (2017) no. 1, p. 322-357 | Article | MR 3606744 | Zbl 1358.05255

[CLGM13] N. Curien, J.-F. Le Gall & G. Miermont - “The Brownian cactus I. Scaling limits of discrete cactuses”, Ann. Inst. H. Poincaré Probab. Statist. 49 (2013) no. 2, p. 340-373 | Article | Numdam | MR 3088373 | Zbl 1275.60035

[CLUB09] M. E. Caballero, A. Lambert & G. Uribe Bravo - “Proof(s) of the Lamperti representation of continuous-state branching processes”, Probab. Surv. 6 (2009), p. 62-89 | Article | MR 2592395 | Zbl 1194.60053

[CS02] P. Chassaing & G. Schaeffer - “Random planar lattices and integrated superBrownian excursion”, in Math. and computer science, II (Versailles, 2002), Trends Math., Birkhäuser, Basel, 2002, p. 127-145 | Zbl 1025.60004

[Cur15] N. Curien - “A glimpse of the conformal structure of random planar maps”, Comm. Math. Phys. 333 (2015) no. 3, p. 1417-1463 | Article | MR 3302638 | Zbl 1356.60165

[CV81] R. Cori & B. Vauquelin - “Planar maps are well labeled trees”, Canad. J. Math. 33 (1981) no. 5, p. 1023-1042 | Article | MR 638363 | Zbl 0415.05020

[DK88] B. Duplantier & K.-H. Kwon - “Conformal Invariance and Intersections of random walks”, Phys. Rev. Lett. 61 (1988) no. 22, p. 2514-2517 | Article

[DLG02] T. Duquesne & J.-F. Le Gall - Random trees, Lévy processes and spatial branching processes, Astérisque, vol. 281, Société Mathématique de France, Paris, 2002 | Numdam | Zbl 1037.60074

[DLG05] T. Duquesne & J.-F. Le Gall - “Probabilistic and fractal aspects of Lévy trees”, Probab. Theory Related Fields 131 (2005) no. 4, p. 553-603 | Article | Zbl 1070.60076

[DLG06] T. Duquesne & J.-F. Le Gall - “The Hausdorff measure of stable trees”, ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), p. 393-415 | MR 2291942 | Zbl 1128.60072

[DLG09] T. Duquesne & J.-F. Le Gall - “On the re-rooting invariance property of Lévy trees”, Electron. Comm. Probab. 14 (2009), p. 317-326 | Article | Zbl 1190.60082

[DMS14] B. Duplantier, J. Miller & S. Sheffield - “Liouville quantum gravity as a mating of trees”, 2014, to appear in Astérisque | arXiv:1409.7055

[DS89] B. Duplantier & H. Saleur - “Exact fractal dimension of 2D Ising clusters”, Phys. Rev. Lett. 63 (1989) no. 22, p. 2536 | Article

[Dup98] B. Duplantier - “Random walks and quantum gravity in two dimensions”, Phys. Rev. Lett. 81 (1998) no. 25, p. 5489-5492 | Article | MR 1666816 | Zbl 0949.83056

[Dur10] R. Durrett - Probability: theory and examples, Cambridge Series in Statistical and Probabilistic Math., Cambridge University Press, Cambridge, 2010 | Article | Zbl 1202.60001

[FT83] B. Fristedt & S. J. Taylor - “Constructions of local time for a Markov process”, Z. Wahrsch. Verw. Gebiete 62 (1983) no. 1, p. 73-112 | Article | MR 684210 | Zbl 0519.60078

[GM16] E. Gwynne & J. Miller - “Convergence of the self-avoiding walk on random quadrangulations to SLE_8/3 on 8/3-Liouville quantum gravity”, 2016, to appear in Ann. Sci. École Norm. Sup. (4) | arXiv:1608.00956

[GM17] E. Gwynne & J. Miller - “Scaling limit of the uniform infinite half-plane quadrangulation in the Gromov-Hausdorff-Prokhorov-uniform topology”, Electron. J. Probab. 22 (2017), article ID 84, 47 pages | Article | MR 3718712 | Zbl 1378.60030

[GM19] E. Gwynne & J. Miller - “Metric gluing of Brownian and 8/3-Liouville quantum gravity surfaces”, Ann. Probab. 47 (2019) no. 4, p. 2303-2358 | Article | MR 3980922 | Zbl 07114718

[GPW09] A. Greven, P. Pfaffelhuber & A. Winter - “Convergence in distribution of random metric measure spaces (Λ-coalescent measure trees)”, Probab. Theory Related Fields 145 (2009) no. 1-2, p. 285-322 | Article | MR 2520129 | Zbl 1215.05161

[Jiř58] M. Jiřina - “Stochastic branching processes with continuous state space”, Czechoslovak Math. J. 8 (83) (1958), p. 292-313 | Article | MR 101554 | Zbl 0168.38602

[JS98] B. Jacquard & G. Schaeffer - “A bijective census of nonseparable planar maps”, J. Combin. Theory Ser. A 83 (1998) no. 1, p. 1-20 | Article | MR 1629428

[Kri05] M. Krikun - “Uniform infinite planar triangulation and related time-reversed critical branching process”, J. Math. Sci. 131 (2005) no. 2, p. 5520-5537

[Kyp06] A. E. Kyprianou - Introductory lectures on fluctuations of Lévy processes with applications, Universitext, Springer-Verlag, Berlin, 2006 | Zbl 1104.60001

[Lam67a] J. Lamperti - “Continuous state branching processes”, Bull. Amer. Math. Soc. 73 (1967), p. 382-386 | Article | MR 208685

[Lam67b] J. Lamperti - “The limit of a sequence of branching processes”, Z. Wahrsch. Verw. Gebiete 7 (1967), p. 271-288 | Article | MR 217893 | Zbl 0238.60066

[Law05] G. F. Lawler - Conformally invariant processes in the plane, Math. Surveys and Monographs, vol. 114, American Mathematical Society, Providence, RI, 2005 | MR 2129588 | Zbl 1074.60002

[LG99] J.-F. Le Gall - Spatial branching processes, random snakes and partial differential equations, Lectures in Math. ETH Zürich, Birkhäuser Verlag, Basel, 1999 | Article | Zbl 0938.60003

[LG10] J.-F. Le Gall - “Geodesics in large planar maps and in the Brownian map”, Acta Math. 205 (2010) no. 2, p. 287-360 | Article | MR 2746349 | Zbl 1214.53036

[LG13] J.-F. Le Gall - “Uniqueness and universality of the Brownian map”, Ann. Probab. 41 (2013) no. 4, p. 2880-2960 | Article | MR 3112934 | Zbl 1282.60014

[LG14a] J.-F. Le Gall - “The Brownian map: a universal limit for random planar maps”, in XVIIth International Congress on Mathematical Physics, World Sci. Publ., Hackensack, NJ, 2014, p. 420-428 | Zbl 1334.60045

[LG14b] J.-F. Le Gall - “Random geometry on the sphere”, in Proceedings of the I.C.M. (Seoul 2014) Vol. 1, Kyung Moon Sa, Seoul, 2014, p. 421-442 | Zbl 1373.60025

[LG18] J.-F. Le Gall - “Subordination of trees and the Brownian map”, Probab. Theory Related Fields 171 (2018) no. 3-4, p. 819-864 | Article | MR 3827223 | Zbl 1405.60128

[LG19] J.-F. Le Gall - “Brownian disks and the Brownian snake”, Ann. Inst. H. Poincaré Probab. Statist. 55 (2019) no. 1, p. 237-313 | Article | MR 3901647 | Zbl 07039771

[LGLJ98] J.-F. Le Gall & Y. Le Jan - “Branching processes in Lévy processes: the exploration process”, Ann. Probab. 26 (1998) no. 1, p. 213-252 | Article | Zbl 0948.60071

[LGM12] J.-F. Le Gall & G. Miermont - “Scaling limits of random trees and planar maps”, in Probability and statistical physics in two and more dimensions, Clay Math. Proc., vol. 15, American Mathematical Society, Providence, RI, 2012, p. 155-211 | MR 3025391 | Zbl 1321.05240

[LGP08] J.-F. Le Gall & F. Paulin - “Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere”, Geom. Funct. Anal. 18 (2008) no. 3, p. 893-918 | Article | MR 2438999 | Zbl 1166.60006

[Löh13] W. Löhr - “Equivalence of Gromov-Prohorov- and Gromov’s ̲ λ -metric on the space of metric measure spaces”, Electron. Comm. Probab. 18 (2013), article ID 17, 10 pages | MR 3037215 | Zbl 1349.60003

[Mie08] G. Miermont - “On the sphericity of scaling limits of random planar quadrangulations”, Electron. Comm. Probab. 13 (2008), p. 248-257 | Article | MR 2399286 | Zbl 1193.60016

[Mie13] G. Miermont - “The Brownian map is the scaling limit of uniform random plane quadrangulations”, Acta Math. 210 (2013) no. 2, p. 319-401 | Article | MR 3070569 | Zbl 1278.60124

[Mie14] G. Miermont - “Aspects of random planar maps” (2014), http://perso.ens-lyon.fr/gregory.miermont/coursSaint-Flour.pdf

[Mil04] J. Milnor - “Pasting together Julia sets: a worked out example of mating”, Experiment. Math. 13 (2004) no. 1, p. 55-92 | Article | MR 2065568 | Zbl 1115.37051

[MM06] J.-F. Marckert & A. Mokkadem - “Limit of normalized quadrangulations: the Brownian map”, Ann. Probab. 34 (2006) no. 6, p. 2144-2202 | Article | MR 2294979 | Zbl 1117.60038

[Moo25] R. L. Moore - “Concerning upper semi-continuous collections of continua”, Trans. Amer. Math. Soc. 27 (1925) no. 4, p. 416-428 | Article | MR 1501320 | Zbl 51.0464.03

[MS16a] J. Miller & S. Sheffield - “Imaginary geometry I: interacting SLEs”, Probab. Theory Related Fields 164 (2016) no. 3-4, p. 553-705 | Article | MR 3477777 | Zbl 1336.60162

[MS16b] J. Miller & S. Sheffield - “Imaginary geometry II: reversibility of SLE κ (ρ 1 ;ρ 2 ) for κ(0,4), Ann. Probab. 44 (2016) no. 3, p. 1647-1722 | Article | MR 3502592

[MS16c] J. Miller & S. Sheffield - “Imaginary geometry III: reversibility of SLE κ for κ(4,8), Ann. of Math. (2) 184 (2016) no. 2, p. 455-486 | Article | Zbl 1393.60092

[MS16d] J. Miller & S. Sheffield - “Liouville quantum gravity and the Brownian map II: geodesics and continuity of the embedding”, 2016, to appear in Ann. Probab. | arXiv:1605.03563

[MS16e] J. Miller & S. Sheffield - “Liouville quantum gravity and the Brownian map III: the conformal structure is determined”, 2016, to appear in Probab. Theory Related Fields | arXiv:1608.05391

[MS16f] J. Miller & S. Sheffield - “Quantum Loewner evolution”, Duke Math. J. 165 (2016) no. 17, p. 3241-3378 | Article | MR 3572845 | Zbl 1364.82023

[MS17] J. Miller & S. Sheffield - “Imaginary geometry IV: interior rays, whole-plane reversibility, and space-filling trees”, Probab. Theory Related Fields 169 (2017) no. 3-4, p. 729-869 | Article | MR 3719057 | Zbl 1378.60108

[MS19] J. Miller & S. Sheffield - “Liouville quantum gravity spheres as matings of finite-diameter trees”, Ann. Inst. H. Poincaré Probab. Statist. 55 (2019) no. 3, p. 1712-1750 | Article | MR 4010949 | Zbl 1448.60168

[MS20] J. Miller & S. Sheffield - “Liouville quantum gravity and the Brownian map I: the QLE (8/3,0) metric”, Invent. Math. 219 (2020) no. 1, p. 75-152 | Article | MR 4050102 | Zbl 1437.83042

[Mul67] R. C. Mullin - “On the enumeration of tree-rooted maps”, Canad. J. Math. 19 (1967), p. 174-183 | Article | MR 205882 | Zbl 0148.17705

[RRT14] R. B. Richter, B. Rooney & C. Thomassen - “Commentary for “On planarity of compact, locally connected, metric spaces””, Combinatorica 34 (2014) no. 2, p. 253-254 | Article | Zbl 1313.05357

[RT02] R. B. Richter & C. Thomassen - “3-connected planar spaces uniquely embed in the sphere”, Trans. Amer. Math. Soc. 354 (2002) no. 11, p. 4585-4595 | Article | MR 1926890 | Zbl 1010.57002

[RY99] D. Revuz & M. Yor - Continuous martingales and Brownian motion, Grundlehren Math. Wiss., vol. 293, Springer-Verlag, Berlin, 1999 | MR 1725357 | Zbl 0917.60006

[Sat99] K.-i. Sato - Lévy processes and infinitely divisible distributions, Cambridge Studies in Advanced Math., vol. 68, Cambridge University Press, Cambridge, 1999 | Zbl 0973.60001

[Sch97] G. Schaeffer - “Bijective census and random generation of Eulerian planar maps with prescribed vertex degrees”, Electron. J. Combin. 4 (1997) no. 1, article ID 20, 14 pages | MR 1465581 | Zbl 0885.05076

[Sch99] G. Schaeffer - “Random sampling of large planar maps and convex polyhedra”, in Annual ACM Symposium on Theory of Computing (Atlanta, GA, 1999), ACM, New York, 1999, p. 760-769 | Article | Zbl 1345.05105

[Sch00] O. Schramm - “Scaling limits of loop-erased random walks and uniform spanning trees”, Israel J. Math. 118 (2000), p. 221-288 | Article | MR 1776084 | Zbl 0968.60093

[Ser97] L. Serlet - “A large deviation principle for the Brownian snake”, Stochastic Process. Appl. 67 (1997) no. 1, p. 101-115 | Article | MR 1445046 | Zbl 0889.60026

[She16a] S. Sheffield - “Conformal weldings of random surfaces: SLE and the quantum gravity zipper”, Ann. Probab. 44 (2016) no. 5, p. 3474-3545 | Article | MR 3551203 | Zbl 1388.60144

[She16b] S. Sheffield - “Quantum gravity and inventory accumulation”, Ann. Probab. 44 (2016) no. 6, p. 3804-3848 | Article | MR 3572324 | Zbl 1359.60120

[SW12] S. Sheffield & W. Werner - “Conformal loop ensembles: the Markovian characterization and the loop-soup construction”, Ann. of Math. (2) 176 (2012) no. 3, p. 1827-1917 | Article | MR 2979861 | Zbl 1271.60090

[Tut62] W. T. Tutte - “A census of planar triangulations”, Canad. J. Math. 14 (1962), p. 21-38 | Article | MR 130841 | Zbl 0103.39603

[Tut68] W. T. Tutte - “On the enumeration of planar maps”, Bull. Amer. Math. Soc. 74 (1968), p. 64-74 | Article | MR 218276 | Zbl 0157.31101

[Vil09] C. Villani - Optimal transport. Old and new, Grundlehren Math. Wiss., vol. 338, Springer-Verlag, Berlin, 2009 | Article | Zbl 1156.53003

[Wat95] Y. Watabiki - “Construction of non-critical string field theory by transfer matrix formalism in dynamical triangulation”, Nuclear Phys. B 441 (1995) no. 1-2, p. 119-163 | Article | MR 1329946 | Zbl 0990.81657